Thunderstorm Wind, Sebastian
- When
- April 21, 5:45 AM CST
- Where
- Sebastian County, 0.96 mi ENE of Ft Smith
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.383, -94.403
Strong thunderstorm wind blew down an oak tree.
A strong upper level disturbance moved into the Southern Plains from the west on the 21st. A moist and unstable air mass was in place north of a stationary frontal boundary that extended across southern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong upper level disturbance moved into the Southern Plains from the west on the 21st. A moist and unstable air mass was in place north of a stationary frontal boundary that extended across southern Oklahoma. Strong to severe thunderstorms developed north of the front during the early morning hours. The strongest storms produced damaging wind as they moved across northwestern Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 21, 2:07 AM CST, 3 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 307 AM CDT Fri Apr 21 2017 .DISCUSSION... Early morning water vapor imagery showed progressive shortwave trough moving across northeastern New Mexico and over the OK/TX panhandles. The surface front extended from a low southwest of Midland northeast to near Wichita Falls through southeast Oklahoma. Elevated storms are ongoing across northeast Oklahoma, forming along and north of the 850mb front. So far these storms have been below severe limits. Most areas have received up to a half inch of rain with isolated amounts over an inch. The main concern today will be additional heavy rain and the potential for flooding. There are several rivers in our area which are forecast to have minor or moderate flooding based on forecast precipitation amounts. The NAM shows the heaviest QPF axis farther north across far northeast Oklahoma into northwest Arkansas while the ECMWF is a bit farther south. It does appear that widespread 2-3" amounts will occur today with locally higher amounts. We will add Sequoyah and McIntosh counties to the ongoing Flood Watch. As far as severe weather, the better potential is south of I-40. The front will not lift north in areas where there has been recent or ongoing convection. There are some storms approaching from central OK that could produce isolated large hail across mainly east central Oklahoma this morning. If storms can initiate later this afternoon along the stalled front in southern Oklahoma, they could affect mainly southeast Oklahoma by late afternoon. Short wave trough axis will be over northeast Oklahoma tonight, which will drive the boundary south and bring an end to the rain by early Saturday morning. Temperatures on Saturday will be quite chilly compared to recent days, with highs in the 50s and lows on Sunday morning in the upper 30s to mid 40s. Sunday will bring a return to sunshine and a warmup, with the next chance for precipitation arriving by Wednesday. && .PRELIMINARY POINT TEMPS/POPS... TUL 62 46 57 40 / 100 80 10 10 FSM 73 53 59 42 / 90 80 10 10 MLC 74 49 59 41 / 80 80 10 0 BVO 59 45 56 37 / 100 80 10 0 FYV 64 46 52 36 / 100 90 30 10 BYV 59 45 51 38 / 100 90 40 10 MKO 66 49 57 40 / 100 80 10 10 MIO 58 45 54 39 / 100 90 20 10 F10 65 48 58 41 / 100 80 10 0 HHW 80 52 61 43 / 30 80 10 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through this evening for OKZ054>070. AR...Flood Watch through this evening for ARZ001-002-010-011. && SHORT TERM...12 LONG TERM....06 CORFIDI
Hazardous Weather Outlook
National Weather Service Tulsa OK
459 AM CDT Fri Apr 21 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 AM CDT Fri Apr 21 2017
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Limited.
AREA....Southeast Oklahoma
ONSET....This afternoon.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...This afternoon.
FLASH FLOOD.
RISK...Elevated.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...This afternoon.
HEAVY RAIN.
RISK...Significant.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
A cluster of strong thunderstorms with locally heavy rain will
continue spreading across eastern Oklahoma into northwest
Arkansas this morning as a front stalls over the region. Small
hail, gusty winds and locally heavy rainfall will be likely in the
stronger storms.
Additional strong to severe thunderstorms are expected to develop
across portions of eastern Oklahoma this afternoon in association
with an approaching upper level jet streak moving out of the
central Rockies. The convective line will sweep across southeast
Oklahoma and northwest Arkansas late this afternoon into the
evening hours with large hail, damaging winds and heavy rainfall.
A tornado or two will also be possible across southeast Oklahoma,
possibly extending into west-central Arkansas.
Flash flooding will become a significant concern with widespread
2 to 4 inches of rainfall expected through tonight with locally 6
inches possible. The heavy rainfall and severe weather threat
will begin to diminish after midnight as storms move east of the
area.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY and Sunday...No Hazards.
MONDAY...High Wind Potential.
TUESDAY...No Hazards.
WEDNESDAY and Thursday...Thunderstorm Potential.
EXTENDED DISCUSSION...
Cooler conditions are expected behind the front through the weekend
as high pressure builds into the region. Shower and thunderstorm
chances will return Wednesday into Thursday of next week as another
storm system approaches from the west.
weather.gov/tulsa Contains additional information.Special Weather Statement
National Weather Service Tulsa OK
403 AM CDT FRI APR 21 2017
OKZ065-066-210945-
Okmulgee OK-Okfuskee OK-
403 AM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKMULGEE AND
OKFUSKEE COUNTIES UNTIL 445 AM CDT...
At 403 AM CDT, a strong thunderstorm was located 3 miles south of
Paden, moving east at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Okmulgee... Okemah...
Okfuskee... Henryetta...
Boley... Weleetka...
Dewar... Schulter...
Paden... Bearden...
Castle... Clearview...
Okmulgee State Park... Pharoah...
Bryant... Mason...
This includes Interstate 40 in Oklahoma between mile markers 212 and
240.
LAT...LON 3556 9662 3565 9599 3538 9591 3538 9598
3534 9598 3530 9644 3546 9644 3546 9647
3543 9650 3543 9652 3546 9654 3544 9657
3541 9654 3539 9654 3541 9658 3540 9660
3540 9662
TIME...MOT...LOC 0903Z 256DEG 44KT 3546 9654Special Weather Statement
National Weather Service Tulsa OK
416 AM CDT FRI APR 21 2017
OKZ064>066-210945-
Okmulgee OK-Okfuskee OK-Creek OK-
416 AM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CREEK...
NORTHWESTERN OKMULGEE AND NORTH CENTRAL OKFUSKEE COUNTIES UNTIL 445
AM CDT...
At 416 AM CDT, a strong thunderstorm was located 5 miles south of
Slick, moving east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Okmulgee... Beggs...
Slick... Preston...
Okmulgee State Park... Liberty...
Hectorville...
LAT...LON 3586 9596 3586 9591 3563 9587 3559 9631
3577 9635
TIME...MOT...LOC 0916Z 259DEG 35KT 3570 9624Special Weather Statement
National Weather Service Tulsa OK
442 AM CDT FRI APR 21 2017
OKZ065-066-068-070-071-073-074-211030-
Haskell OK-Pittsburg OK-Muskogee OK-Okmulgee OK-Cherokee OK-
Okfuskee OK-McIntosh OK-
442 AM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HASKELL...
MCINTOSH...SOUTH CENTRAL CHEROKEE...NORTHERN PITTSBURG...MUSKOGEE...
OKMULGEE AND SOUTHEASTERN OKFUSKEE COUNTIES UNTIL 530 AM CDT...
At 442 AM CDT, strong thunderstorms were located along a line
extending from near Bald Hill to 4 miles north of Dustin. Movement
was east at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations in or near the path include...
Muskogee... Okmulgee...
Okemah... Eufaula...
Henryetta... Fort Gibson...
Checotah... Warner...
Morris... Weleetka...
Dewar... Porum...
Webbers Falls... Schulter...
Oktaha... Braggs...
Taft... Boynton...
Grayson... Council Hill...
This includes Interstate 40 in Oklahoma between mile markers 221 and
283.
LAT...LON 3579 9602 3579 9564 3576 9559 3579 9555
3580 9502 3564 9510 3564 9513 3559 9513
3520 9532 3526 9598 3529 9598 3529 9616
3534 9635
TIME...MOT...LOC 0942Z 273DEG 48KT 3572 9582 3533 9604Special Weather Statement National Weather Service Tulsa OK 535 AM CDT FRI APR 21 2017 OKZ068-070>072-074-076-211115- Haskell OK-Muskogee OK-Sequoyah OK-Cherokee OK-Le Flore OK- McIntosh OK- 535 AM CDT FRI APR 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HASKELL...NORTHEASTERN MCINTOSH...WESTERN SEQUOYAH...NORTH CENTRAL LE FLORE...SOUTHEASTERN CHEROKEE AND SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 615 AM CDT... At 535 AM CDT, strong thunderstorms were located along a line extending from Keefeton to 2 miles southwest of Porum. Movement was east at 40 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations in or near the path include... Sallisaw... Stigler... Warner... Vian... Gore... Porum... Webbers Falls... Keota... Whitefield... Marble City... Braggs... Tamaha... Briartown... Greenleaf State Park... Cookson... Brushy Lake State Park... Lake Tenkiller State Park... Keefeton... Kanima... Box... This includes Interstate 40 in Oklahoma between mile markers 272 and 307. LAT...LON 3521 9473 3526 9535 3564 9543 3574 9483 TIME...MOT...LOC 1035Z 267DEG 35KT 3558 9535 3533 9530
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
609 AM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM TSTM WND GST 1 SW WEBBERS FALLS 35.50N 95.14W
04/21/2017 E65 MPH MUSKOGEE OK STORM CHASER
STORM CHASER ESTIMATED THUNDERSTORM WINDS TO 65 MPH NEAR
INTERSECTION OF MUSKOGEE TURNPIKE AND I-40.
&&
JDSSpecial Weather Statement National Weather Service Tulsa OK 642 AM CDT FRI APR 21 2017 ARZ010-011-211215- Madison AR-Washington AR- 642 AM CDT FRI APR 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND EASTERN WASHINGTON COUNTIES UNTIL 715 AM CDT... At 642 AM CDT, a strong thunderstorm was located 3 miles southwest of West Fork, moving east at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Fayetteville... Farmington... Prairie Grove... Elkins... West Fork... Greenland... Winslow... Hindsville... Wesley... Blackburn... Brentwood... Strickler... Johnson... Goshen... Black Oak... Georgetown... Walnut Grove... Woolsey... Crosses... Combs... This includes Interstate 49 between mile markers 44 and 68. LAT...LON 3580 9433 3612 9430 3617 9381 3579 9383 TIME...MOT...LOC 1142Z 260DEG 30KT 3588 9422
The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 11:48 UTC.
5 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Strong thunderstorm wind blew down an oak tree.
Strong thunderstorm wind blew down power lines.
Strong thunderstorm wind blew down a large tree onto a camper trailer. Several people were trapped inside the trailer.
Strong thunderstorm wind blew down a tree.
Widespread heavy rainfall across the southern portion of the county resulted in flooding that damaged numerous roads.
Heavy rainfall resulted in portions of several roads to be flooded.
Strong thunderstorm wind blew down trees onto Highway 23.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690865, 690866, 690867, 690868, 697229, 697230, 690869.